Wyoming, 2019High Wind in Wyoming, September 29, 2019
September 29, 2019 · NWS CYS · 2 events in 2 counties and zones
Strong winds with a passing synoptic system created high winds across the western forecast zones in Carbon County. The highest wind gust reported was 60 knots.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds with a passing synoptic system created high winds across the western forecast zones in Carbon County. The highest wind gust reported was 60 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 29, 5:51 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 29, 5:51 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
651 AM MDT Sun Sep 29 2019
.UPDATE...
Issued at 648 AM MDT Sun Sep 29 2019
Latest WYDOT webcam images have shown the dissipation of fog near
the I-80 Summit and around Cheyenne early this morning. WYDOT
road sensor visibilities have improved in these areas. Latest GOES
Nighttime Microphysics RGB shows the dissipation of warm clouds
over extreme southeast Wyoming and therefore the Dense Fog
Advisory has been cancelled for zones 116, 117, and 118. A few
NEDOT highway webcams still show a few areas of dense fog so have
decided to leave the advisory intact for the southern Nebraska
Panhandle. Expecting visibilities to continue to improve over the
next few hours.
&&
.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Sun Sep 29 2019
GOES Nighttime Microphysics RGB currently shows low stratus and
fog over much of the Wyoming High Plains and western Nebraska.
Most of the fog is currently concentrated over extreme
southeastern Wyoming and the southern Nebraska Panhandle along the
I-80 corridor from Laramie through Sidney. WYDOT road sensors are
reporting visibility of 1/2 mile along this route with many spots
reporting 1/4 mile or less. Latest runs of the HRRR show
visibility improving by 15z and therefore a Dense Fog Advisory is
in effect for these areas until 9 AM MDT Sunday.
Sunday looks to be the warmest day on the High Plains for a while
as afternoon temperatures will reach the upper 70s and low 80s
east of the Laramie Range and remain in the 60s to the west.
Isolated rain showers will develop along a cold front Sunday
afternoon, but should mainly stay across the CWA's northern and
western zones. Strong winds are expected across western Carbon
County during the day as a 50 to 55 kt 700 mb jet moves overhead
and decent mixing is expected with steep lapse rates to 600 mb.
Forecast wind gusts from the latest few runs of the HRRR show wind
gusts to 50 kts across this area and therefore the High Wind
Watch was upgraded to a Warning for these areas during the day
Sunday. Winds will begin to calm down early Sunday evening as
temperatures drop into the 40s Sunday night.
.LONG TERM...(Monday through Saturday)
Issued at 330 AM MDT Sun Sep 29 2019
The upper level low over the Pacific Northwest that has been
impacting our weather the past few days will spin off a couple
more disturbances before pushing through the region mid-week.
Monday and Tuesday nights shows the best promise for precipitation
with most of the precipitation remaining over the eastern half of
the CWA. Colder air will usher its way in Monday night after any
rain showers. Tuesday afternoon's high temperatures might not
even reach the 50s, but may be close. With the second round of
precipitation Tuesday night, temperatures may be cold enough for a
few spots to receive light snow showers, primarily west of the
WY/NE border. Morning temperatures on Wednesday and Thursday will
reach the low 30s making frost a concern though most zones will
be just past their climatological first fall freeze. In the wake
of the upper level low, a brief ridging pattern sets up late week
with drier weather. Will need to monitor for possible fire weather
conditions on Thursday and Friday afternoons. The next weather
system will move through next weekend, but precipitation chances
area uncertain at this time. A relatively zonal upper air pattern
settles in for early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 525 AM MDT Sun Sep 29 2019
Following the latest trends based on the nighttime microphysics
RGB channel on GOES 16 and its depiction of fog across the area
continues with a dense fog advisory out till 9 AM. Conditions are
improving from KLAR to KCYS though fog lingers over the
panhandle. A bit gusty later in the morning and continuing into
the evening hours with winds lessening mainly after 06z.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Sun Sep 29 2019
Fire weather concerns will be low through mid- week as cooler
temperatures and multiple opportunities for precipitation are
expected until the current upper level low over the Pacific
Northwest pushes through. Strong winds are expected Sunday and
again on Monday, but RH values will remain above 20 percent. Will
need to monitor fire weather conditions for Thursday and Friday as
a brief drying pattern sets up late week in the wake of the upper
level low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 7 PM MDT this evening for WYZ104-109-111.
Dense Fog Advisory until 9 AM MDT this morning for WYZ119.
NE...Dense Fog Advisory until 9 AM MDT this morning for NEZ020-021-
054-055.
&&
UPDATE...MB
SHORT TERM...MB
LONG TERM...MB
AVIATION...WM
FIRE WEATHER...MBHazardous weather outlook, Sep 29, 5:42 AM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
642 AM MDT Sun Sep 29 2019
NEZ020-021-054-055-WYZ119-301245-
Banner-Morrill-Kimball-Cheyenne-East Laramie County-
642 AM MDT Sun Sep 29 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dense Fog Advisory is in effect for the Interstate 80 corridor
from Cheyenne through Sidney until mid-morning. Please give extra
room and take precaution driving in these areas.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Chances for rain showers continue into early next week. Light
snow flurries possible Tuesday and Wednesday mornings.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-109-111-301245-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-
642 AM MDT Sun Sep 29 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning is in effect Sunday as gusts to 60 MPH will be
possible. High profile vehicles should use caution if driving
through these areas.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Chances for rain showers continue into early next week. Light
snow flurries possible Tuesday and Wednesday mornings.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019-095-096-WYZ101>103-105>108-110-112>118-301245-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
642 AM MDT Sun Sep 29 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of fog through mid-morning Sunday, otherwise no hazardous
weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Chances for rain showers continue into early next week. Light
snow flurries possible Tuesday and Wednesday mornings.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 29, 7:07 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
807 AM MDT Sun Sep 29 2019
WYZ101-102-106>108-291600-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock,
Lusk, Redbird, Bordeaux, Wheatland, Guernsey, and Torrington
807 AM MDT Sun Sep 29 2019
...Areas of Fog This Morning...
Please watch for areas of fog, locally dense, until 9 or 10 AM.
Areas of dense fog will see visibilities at or below one-quarter
of a mile.
If you encounter dense fog, please slow down, use your low beam
headlights and allow for extra travel time to safely reach your
destination.
Rubin
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- September 29, 8:15 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
HADS sensor at Seminoe Dam or thirty miles north-northeast of Rawlins measured the reported wind gust.
High Wind, Southwest Carbon County
- When
- September 29, 10:30 AM MST to 1:43 PM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor at Cow Creek or nineteen miles north-northeast of Baggs measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, September 29 to 30, 20191 death · 2 injured · 1 event
- Tornado and Hail in Illinois, September 29, 2019$310,000 · EF0 · 15 events
- Damaging Winds in Ohio, September 29, 2019$52,000 · 50 kt wind · 9 events
- Flash Flooding and Lightning Strike in Puerto Rico, September 29, 2019$48,000 · 3 events
- Hail in South Dakota, September 29, 20191.5 in hail · 6 events
- Damaging Winds and High Wind in Texas, September 29 to 30, 201961 kt wind · 6 events
- Damaging Winds in Virginia, September 29, 2019$2,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, September 29, 20191 in hail · 3 events
- Hail in South Dakota, September 29, 20191 in hail · 3 events
- Damaging Wind and High Wind in Wyoming, September 29, 201956 kt wind · 2 events
- Hail in South Dakota, September 29, 20191.25 in hail · 2 events
- Hail in South Dakota, September 29, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849813, 849814.